It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • horrible headaches since beginning Synthroid?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 10-11-2007, 07:39 AM   #1
    2000airedale
    Junior Member
    (female)
     
    Join Date: Apr 2005
    Location: Philadelphia, PA
    Posts: 45
    2000airedale HB User
    horrible headaches since beginning Synthroid?

    I posted recently because I began taking 75 mcg of Synthroid on Sept. 20th for subclinical hypothyroidism (age 39, TSH =7.5, everything else normal but a lot of symptoms of hypo). About a week after I began taking the drug, I began experiencing what feels like the worst tension headache I have ever had, which has continued to the present. I called my endocrinogist as one poster from this board suggested, but she thinks it is unlikely that the headache is related to Synthroid, given my TSH level and the brief period I have been on the drug. She suggested I cut back on coffee (only drinking a cup a day) and drink more water. Nothing seems to help this headache, and I am getting a stomachache from taking 10 Motrin a day to take the edge off the pain. I went to my PCP yesterday, and she did some bloodwork and gave me antibiotics in the event that it is sinusitis. She is also recommending an MRI in the next week if it doesn't improve. Has anyone else experienced this response to Synthroid? My thyroid labs from yesterday all came back normal according to my PCP: the TSH is 2.07; Total T4 8.9; Free T4 index 2.9; and T3 Uptake 33%. I suppose it could be a sinus infection, but it's odd that I don't have a fever or any increase in pain when I move my head, as I have had with sinus infections in the past. Thanks.

    Cynthia

     
    Sponsors Lightbulb
       
    Old 10-11-2007, 08:46 AM   #2
    midwest1
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: Missouri, USA
    Posts: 12,924
    midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
    Re: horrible headaches since beginning Synthroid?

    I have seen this reaction at the onset of various brands of thyroid meds, not just Synthroid, in people who post here. Synthroid's prescribing information recommends reporting to the prescribing physician if headache - among other signs and symptoms - occurs... so you did the right thing.

    I can tell you that most of these kinds of effects are temporary, and that as your body adjusts, the problem will disappear in most cases. Your body is used to being hypothyroid, and it sees the introduction of extra hormone almost as a hypERthyroid state... It doesn't quite know what to do with that hormone, so it reacts as if it were too much circulating.

    There is a distinct possibility that you're oversensitive to the binder, fillers, or dye in the tablet; changing to the dye-free 50 mcg tablet (taking 1 1/2 tabs to equal a 75 mcg dose) can often help. Changing brands altogether is sometimes required.

    Unlike your MD, I feel that your problem is almost certainly related to the onset of treatment. It only makes sense to look at the most recent changes instead of your usual coffee and water consumption when evaluating new symptoms. And MDs rarely know- unless they've been through it themselves - how treatment affects those of us in the trenches.

    So... Your choice is to wait it out, if you can stand to, in the hope the situation improves on its own. Or you could ask to reduce your dose to 50 for a few weeks in the hope that the shock to your system will be reduced and maybe the headaches along with it. Or you could ask to try a different brand, like Unithroid, Levothroid, Levoxyl, et al, to see if the problem is limited for you to Synthroid.

    Last edited by midwest1; 10-11-2007 at 08:48 AM. Reason: spelling

     
    Old 10-11-2007, 10:18 AM   #3
    dcdrogers
    Junior Member
    (female)
     
    Join Date: May 2007
    Posts: 42
    dcdrogers HB User
    Re: horrible headaches since beginning Synthroid?

    Hi Cynthia,

    I don't normally post, but I wanted to chime in on what midwest said. I started 50mcg on September 14, 2007. Here's a brief rundown of the side-effects I've experienced in the last 4 weeks.

    1st Week - Insomnia

    2nd Week - Slight Fatigue (energy levels up and down from one hours to the next); Swelling (water retention) in lower legs and ankles.

    3rd Week - Terrible Headache; Sleeping a lot better (deeper), but experiencing strange dreams; Still some fatigue througout the day.

    4 Week - Headaches gone mid-week; Fatigue still present...not as bad; Notice that temperature in the morning (taken orally) has dipped slightly from an average of 97.4 to 96.8.

    By the beginning of my 3rd week of Synthroid I had a really bad headache. The headache lasted for approximately 8 days. I am now in the middle of my 4th week and have not had a headache for the past 3 or 4 days. I took a lot of Excedrin during that 3rd week, but everything seems to have leveled out so far.

    I still have some other symptoms that I had prior to taking Synthroid such as hair loss (haven't noticed an increase since starting meds); Cold intolerance; muscle aches in lower legs and buttocks (this have improved GREATLY); Puffy face, etc.....I feel like I am doing well on Synthroid so far and hope to continue to improve.

    I was told that I could take up to 6 weeks for the medication to become stabilized.

    Hope you feel better and that your body begins to adjust to the medication.

    ~Dee
    __________________
    DX Hashimotos 08-16-07
    TSH 4.120 08-16-07
    TPO = 11790

     
    Old 10-11-2007, 03:25 PM   #4
    Barbara_Ann
    Senior Veteran
    (female)
     
    Join Date: Nov 2006
    Location: Acworth, GA USA
    Posts: 617
    Barbara_Ann HB UserBarbara_Ann HB User
    Re: horrible headaches since beginning Synthroid?

    I'm not able to take Synthroid - my body just doesn't seem to like it.

    I do much better on the generic version of it (levothyroxine).

    You might try Excedrin for Migraine - it's powerful and usually will knock any hormonal headache.

    Good luck while you are adjusting - it's not fun but, necessary.

     
    Old 10-17-2007, 12:56 PM   #5
    dcdrogers
    Junior Member
    (female)
     
    Join Date: May 2007
    Posts: 42
    dcdrogers HB User
    Re: horrible headaches since beginning Synthroid?

    Hi Cynthia,

    I wanted to check to see if you are still experiencing headaches?

    ~Dee
    __________________
    DX Hashimotos 08-16-07
    TSH 4.120 08-16-07
    TPO = 11790

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Help! Hypo/ablation=horrible! dls4968 Thyroid Disorders 1 10-14-2009 12:21 PM
    Please Help Anyone-in Despair- Headaches- Lowering Doses-please Respond tbren1 Thyroid Disorders 2 09-09-2008 07:16 AM
    Can being Hypothyroid cause headaches? LauraLu Thyroid Disorders 3 05-17-2008 02:05 PM
    can your thyrold cause horrible horrible headaches if iyour tsh is high??? vickie45 Thyroid Disorders 2 08-14-2007 02:38 PM
    Horrible unilateral headaches...Help please!! drytear Headaches & Migraines 12 07-03-2006 03:04 PM
    Headaches and swelling feet and ankles ok4now Thyroid Disorders 3 05-17-2004 06:26 AM
    Synthroid Reduction and Headaches RJ Bux Thyroid Disorders 5 05-08-2004 06:02 PM
    Headaches from synthroid lizziem Thyroid Disorders 0 04-09-2003 04:05 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 12:11 AM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!